Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 53, NWS Amarillo, TX

May 25, 2019Hemphill County, Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at May 25, 2019, 5:31 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2019, 5:31 PM CDT (22:31 UTC)
Expired
May 25, 2019, 5:47 PM CDT
In force
16 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Hemphill County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

584 
WFUS54 KAMA 252231
TORAMA
TXC211-483-252315-
/O.NEW.KAMA.TO.W.0053.190525T2231Z-190525T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
531 PM CDT Sat May 25 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Northeastern Wheeler County in the Panhandle of Texas...
  Southeastern Hemphill County in the Panhandle of Texas...

* Until 615 PM CDT.
    
* At 531 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Briscoe, or 23 miles southeast of Miami, moving
  northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Briscoe and Allison. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3546 10031 3558 10040 3581 10000 3552 10000
TIME...MOT...LOC 2231Z 235DEG 35KT 3556 10026 

TORNADO...RADAR INDICATED
HAIL...<1.00IN

$$

Ward
2 follow-up statements
072 
WWUS54 KAMA 252241
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
541 PM CDT Sat May 25 2019

TXC211-483-252315-
/O.CON.KAMA.TO.W.0053.000000T0000Z-190525T2315Z/
Wheeler TX-Hemphill TX-
541 PM CDT Sat May 25 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN WHEELER AND SOUTHEASTERN HEMPHILL COUNTIES...
    
At 541 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Allison, or 23 miles southeast of Canadian, moving
northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Allison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3555 10018 3564 10022 3576 10000 3556 10000
TIME...MOT...LOC 2241Z 235DEG 35KT 3562 10016 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Ward
259 
WWUS54 KAMA 252247
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
547 PM CDT Sat May 25 2019

TXC211-483-252256-
/O.CAN.KAMA.TO.W.0053.000000T0000Z-190525T2315Z/
Wheeler TX-Hemphill TX-
547 PM CDT Sat May 25 2019

...THE TORNADO WARNING FOR NORTHEASTERN WHEELER AND SOUTHEASTERN
HEMPHILL COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, small hail and strong winds remain likely and a 
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3555 10018 3564 10022 3576 10000 3556 10000
TIME...MOT...LOC 2245Z 235DEG 35KT 3565 10010 

$$

Ward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 2:07 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 25, 2:07 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
207 PM CDT Sat May 25 2019

.DISCUSSION...
Short term information is seen in the mesoscale updated below,
with a near repeat expected on Sunday. Thunderstorms will be in
the forecast for the rest of the afternoon and evening, with a
brief lull in the activity early Sunday. For tomorrow afternoon,
expect another round of strong to severe thunderstorms, with an
increased amount of instability and wind shear. So, we expect to
be once again dealing with additional severe thunderstorms Sunday
afternoon and evening.

Once the storms finish tomorrow, Memorial Day appears to look
pretty good, except for a small chance of thunderstorms in in the
far eastern Texas Panhandle. Most of Monday will be dry and windy,
with increasing southwest winds and warm temperatures. Middle part
of the week also looks relatively dry, with rain and thunderstorm
chances increasing again by Thursday.

Fox

&&

.PREV DISCUSSION... /Issued 121 PM CDT Sat May 25 2019/

MESOSCALE UPDATE...

..Severe weather and heavy rain possible today...

* Synoptic Overview: Latest mid-level water vapor imagery reveals
  broad and relatively deep trough over the western third of the
  CONUS. This pattern will maintain southwest flow with very
  subtle perturbations, making it difficult to discern the areas
  of better lift in the mid/upper levels, especially given neutral
  height tendencies at H5. The visible channels indicate a
  cirrocumulus field crossing over the Texas Panhandle this
  morning which does suggest some upper level lift, most likely
  associated with right entrance region of 200mb jet streak
  stretched across the Oklahoma Panhandle up into Central Kansas.
  A 40 to 55 knot 500mb jet streak is also progged to shift east
  out of eastern NM this afternoon. More pronounced height falls
  are noted in near term model guidance at the 700mb level, with
  some indication of a minor trough axis. An EML noted in the 12z
  KAMA and KMAF RAOBs should be maintained resulting in very steep
  mid-level lapse rates throughout the day.

* Mesoscale: The dryline has retreated as far west as Roswell to
  Tucumcari, bending back northeast into southwest KS more as a
  stalled frontal boundary. Other more subtle boundaries likely
  exist from yesterdays convection (and potentially new outflow
  boundaries), but the initial focus for thunderstorm development
  will be along and east of the dryline, and along the stalled
  boundary near Texline to Elkhart, KS (which near term models
  suggest may lift further north as a quasi warm front this
  afternoon). The morning soundings at KAMA and KMAF showed a
  modest EML with 16 deg C warm nose around 775mb. Special 18z
  soundings at both sites suggested some warn nose cooling (down
  to around 15 deg C), but cap still present with MLCIN around 65
  J/kg. This sets up a "loaded gun" sounding considering the cap
  is weak and instability is moderate (MLCAPE ~2500 J/kg) and will
  likely increase to near 3500 J/kg as surface temperatures warm.
  If temperatures can warm to near 80 degrees, the cap will likely
  be breached, and any storms that develop will likely have very
  strong updrafts in a kinematic environment supporting 40 knots
  of deep layer bulk shear early on which is more than sufficient
  for supercells. Effective bulk shear is expected to increase to
  near 50 knots by late afternoon with enhanced mid level flow.
  Model hodographs become more impressive in the late afternoon
  and early evening in conjunction with a moderate low level jet.
  The 0-1km SRH is expected to increase into the 200 to 400
  m^2/s^2 range between 5 PM and 9 PM CDT. LCL heights are
  expected to be as low as 500m given BL moisture, with PWATs
  around 1.2 to 1.5 in.

* Threats: Discrete supercells capable of producing very large
  hail, possibly a few larger than baseballs, will be the main
  threat through about 5 PM. Strong winds associated with wet
  microburst and RFD is also possible, and may become more of a
  threat if storms can line out later in the evening before
  exiting our outlook area. A tornado threat increases during the
  late afternoon and early evening in addition to the hail/wind
  threat, favoring the eastern half of the Panhandles. If storms
  can remain discrete, streamwise vorticity will be maximized
  into the evening. A strong tornado can't be ruled out.

* Timing & Location: As of 17z, storms were already initiating
  east of the dryline nea Lovington, NM up to Clovis where lift
  associated with H7/H5 speed max is currently progged. These
  storms will likely move northeast into portion of the western
  and central Texas Panhandle through the early afternoon. Other
  storms will likely develop near the stalled boundary in the
  northwestern Texas Panhandle and western Oklahoma Panhandle
  later this afternoon. Mean storm motion is expected to be NNE at
  35 to 45 mph. However, directional shear will favor right moving
  supercells with a Bunkers Right Mover motion of NE at 25 to 35
  mph becoming more ENE by early evening.

* Summary: Large hail baseball size or larger and damaging wind
  gusts are possible in the western and central Texas Panhandle this
  afternoon. The hail and wind threat will shift into the eastern
  Panhandles this evening with an increasing tornado threat. Storms
  could also produce heavy rainfall, which would exacerbate flooding
  concerns in the eastern Panhandles.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Sunday morning for the following zones:
     Collingsworth...Donley...Gray...Hemphill...Lipscomb...
     Ochiltree...Roberts...Wheeler.

OK...Flood Watch through Sunday morning for the following zones:
     Beaver.

&&

7/14
Hazardous weather outlook, May 25, 3:37 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
337 PM CDT Sat May 25 2019

OKZ001>003-TXZ001>020-317-261100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
337 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Strong to severe thunderstorms are expected across the Texas and
Oklahoma Panhandles. These storms will be capable of producing
hail up to baseball size or larger, damaging wind gusts up to 70
mph, and tornadoes. In addition, flooding concerns exist for the
eastern one-third of the Texas and Oklahoma Panhandles as heavy
rainfall is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are expected across the Texas and
Oklahoma Panhandles on Sunday and Sunday night, with large hail,
damaging winds and tornadoes possible.

Thunderstorms are also possible on Monday night, and Wednesday
through Thursday across parts of the Panhandles. Chances for
thunderstorms increase to include all of the Panhandles Thursday
night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through tonight and again on Sunday.

Cockrell

In the hours before

Local storm report, May 25, 4:46 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
446 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     2 W GUYMON              36.69N 101.51W
05/25/2019  M64 MPH          TEXAS              OK   ASOS

&&

EVENT NUMBER AMA1900782

KAR
Special weather statement, May 25, 4:59 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
459 PM CDT Sat May 25 2019

TXZ010-014-015-019-020-252245-
Hemphill TX-Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
459 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...EASTERN GRAY...
COLLINGSWORTH...SOUTHERN HEMPHILL AND NORTHEASTERN DONLEY COUNTIES
UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of New Mobeetie to Lela to 5 miles
north of Hedley. Movement was northeast at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wellington, Shamrock, Briscoe, Wheeler, Mclean, Lutie, New Mobeetie,
Twitty, Allison, Lela, Quail, Samnorwood, Kellerville, Dozier and
Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3487 10068 3555 10072 3586 10000 3482 10000
TIME...MOT...LOC 2159Z 241DEG 43KT 3551 10055 3524 10037 3495 10065

Ward
Local storm report, May 25, 5:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     3 ENE PERRYTON          36.41N 100.75W
05/25/2019  M60 MPH          OCHILTREE          TX   AWOS

&&

EVENT NUMBER AMA1900783

KAR
Local storm report, May 25, 5:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     1 W HOOKER              36.86N 101.23W
05/25/2019  M59 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1900784

KAR
Special weather statement, May 25, 5:03 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
503 PM CDT Sat May 25 2019

OKZ002-003-TXZ004-005-010-252230-
Texas OK-Beaver OK-Hemphill TX-Ochiltree TX-Lipscomb TX-
503 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...EASTERN TEXAS...
LIPSCOMB...NORTHEASTERN HEMPHILL AND OCHILTREE COUNTIES UNTIL 530 PM
CDT...

At 501 PM CDT, Doppler radar was tracking several strong
thunderstorms across Beaver, Lipscomb, and Ochiltree Counties,
moving northeast at 45 mph.

Wind gusts of 50 to 57 mph will be possible when these storms
collapse.

Locations impacted include...
Perryton, Lipscomb, Beaver, Booker, Tyrone, Forgan, Follett, Higgins,
Darrouzett, Gate, Knowles, Wolf Creek Park, Elmwood, Farnsworth,
Boyd, Waka, Floris, Glazier, Bryans Corner and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma...and the Panhandle of Texas.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3585 10000 3628 10106 3700 10108 3700 10000
TIME...MOT...LOC 2201Z 225DEG 39KT 3656 10034

Beat
Local storm report, May 25, 5:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
506 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
05/25/2019  M67 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1900785

KAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:51 PM CDTSpecial Weather StatementAMADeaf Smith24 min
May 25, 1:59 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham61 min
May 25, 2:05 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter55 min
May 25, 2:08 PM CDTSpecial Weather StatementAMAMoore37 min
May 25, 2:23 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Potter, Sherman67 min
May 25, 2:27 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Oldham31 min
May 25, 2:32 PM CDTTornado WarningAMADeaf Smith24 min
May 25, 3:03 PM CDTSpecial Weather StatementAMADeaf Smith27 min
May 25, 3:09 PM CDTSpecial Weather StatementAMAHutchinson36 min
May 25, 3:10 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall44 min
May 25, 3:16 PM CDTSevere Thunderstorm WarningAMACarson, Hansford, Hutchinson, Moore, Ochiltree, Potter and 1 more59 min
May 25, 3:16 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley, Randall44 min
May 25, 3:19 PM CDTSpecial Weather StatementAMADallam26 min
May 25, 3:23 PM CDTSpecial Weather StatementAMAHartley37 min
May 25, 3:49 PM CDTSevere Thunderstorm WarningAMADallam71 min
May 25, 3:57 PM CDTSpecial Weather StatementAMAPotter33 min
May 25, 4:02 PM CDTSpecial Weather StatementAMAGray28 min
May 25, 4:13 PM CDTSpecial Weather StatementAMAOchiltree32 min
May 25, 4:16 PM CDTSevere Thunderstorm WarningAMAPotter, Randall30 min
May 25, 4:17 PM CDTSpecial Weather StatementAMADonley28 min
May 25, 4:22 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley35 min
May 25, 4:42 PM CDTSpecial Weather StatementAMARandall33 min
May 25, 4:59 PM CDTSpecial Weather StatementAMACollingsworth, Wheeler46 min
May 25, 5:03 PM CDTSpecial Weather StatementAMALipscomb, Ochiltree27 min
May 25, 5:11 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 25, 5:19 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler56 min
May 25, 6:40 PM CDTSpecial Weather StatementAMADonley35 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.